Alert archive / Maryland / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 270, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 1, 2002, 5:48 PM EDT for Garrett County, Maryland. It was in force for 57 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 5:48 PM EDT (21:48 UTC)
- Expired
- Aug 1, 2002, 6:45 PM EDT
- In force
- 57 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 137 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 6:40 PM EDT | Hail 0.75 | Friendsville, MD | |
| Aug 1, 6:50 PM EDT | Hail 1 | Accident, MD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 395 J/kg
- Mixed-layer CIN
- -171 J/kg
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
370 WUUS51 KPBZ 012149 SVRPBZ MDC023-012245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 548 PM EDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GARRETT COUNTY IN MARYLAND * UNTIL 645 PM EDT * AT 548 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRANTSVILLE...MOVING SOUTHWEST AT 5 MPH. * SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ACCIDENT AND FRIENDSVILLE... <<CALL TO ACTION>>LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:18 PM EDT, 2 hours 30 minutes earlier.
Area forecast discussion, Aug 1, 3:18 PM EDT, 2 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 318 PM EDT THU AUG 1 2002 THE BIG STORY IS THE HEAT AND HUMIDITY WHICH WILL CONTINUE THROUGH THE WEEKEND. THE MODELS HAVE A WEAK FRONT MOVING THROUGH FRIDAY NIGHT WHICH COULD KICK OFF SOME SHOWERS AND THUNDERSTORMS. IF ANYTHING DOES DEVELOP...IT SHOULD BE VERY SCATTERED AS MOISTURE LEVELS ARE MARGINAL UPPER DYNAMICS ARE WEAK. THE LATEST MODEL RUN HAS CUT BACK THE MOISTURE FROM PREVIOUS AND AS DRY AS WE ARE THIS TREND COULD CONTINUE WITH ADDITIONAL RUNS. MOS TEMP FORECASTS LOOK GOOD FOR THIS SITUATION. FCSTID = 66 PIT 70 92 65 87 / 10 30 30 10 HLG 70 92 66 88 / 10 30 30 10 MGW 69 93 67 88 / 10 30 30 20 ZZV 71 93 67 90 / 10 30 30 20 PHD 70 93 66 89 / 10 30 30 20 FKL 67 89 62 85 / 10 30 30 10 DUJ 66 88 62 85 / 10 30 30 10 LBE 69 91 65 87 / 10 30 30 10 BTP 69 91 65 87 / 10 30 30 10 IDI 68 90 65 86 / 10 30 30 10 ODM 63 90 60 84 / 10 30 30 20 .PBZ... MD...NONE. OH...NONE. PA...NONE. WV...NONE. CAT
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:41 PM EDT | Flash Flood Warning | PBZ | Garrett | 3 hr |
| Aug 1, 6:47 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 43 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.